Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

July 9, 20219 counties in Iowa

NWS Quad Cities, IA issued this special weather statement at Jul 9, 2021, 5:59 PM CDT for 9 counties in Iowa. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2021, 5:59 PM CDT (22:59 UTC)
Expired
Jul 9, 2021, 6:30 PM CDT
In force
31 min
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Des Moines County, IA, Henry County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Linn County, IA, Louisa County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:13 PM CDTHAIL 1.75Swedesburg, IAGOLF BALL HAIL ON 218 NEAR SWEDESBURG. HEAVY RAIN WITH NEAR ZERO VISIBILITY.
Jul 9, 6:30 PM CDTHAIL 0.74 Wsw Mount Union, IAA FEW DIME SIZED HAIL STONES AND HEAVY RAIN. TIME ESTIMATED.
Jul 9, 6:31 PM CDTHAIL 1.5Mount Union, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WWUS83 KDVN 092259
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
559 PM CDT Fri Jul 9 2021

IAC011-031-057-087-095-101-103-105-107-111-113-115-139-177-183-
092330-
Van
Buren-Cedar-Keokuk-Benton-Washington-Muscatine-Jefferson-Linn-Henry-
Des Moines-Louisa-Johnson-Jones-Iowa-Lee-
559 PM CDT Fri Jul 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN VAN
BUREN...WESTERN CEDAR...EASTERN KEOKUK...BENTON...WASHINGTON...
WESTERN MUSCATINE...JEFFERSON...SOUTHERN LINN...HENRY...DES MOINES...
LOUISA...JOHNSON...SOUTHWESTERN JONES...IOWA AND NORTH CENTRAL LEE
COUNTIES UNTIL 630 PM CDT...

At 558 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Newhall to near Crawfordsville.
Movement was southeast at 45 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Cedar Rapids, Iowa City, Burlington, Muscatine, Fairfield, Mount
Pleasant, Washington, Vinton, Marengo, West Branch, Wapello, Columbus
Junction, Mechanicsville, Marion, Coralville, North Liberty,
Hiawatha, Mount Vernon, West Liberty and Robins.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 209 and 264.
 Interstate 380 between mile markers 1 and 29.

LAT...LON 4222 9230 4200 9118 4075 9111 4090 9209
      4217 9230
TIME...MOT...LOC 2258Z 303DEG 40KT 4195 9199 4122 9161 

$$

DC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 9, 3:29 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 9, 3:29 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
329 PM CDT Fri Jul 9 2021

.SYNOPSIS...
Issued at 328 PM CDT Fri Jul 9 2021

18Z surface data has a weak low between KFOD and KSLB. A warm front
ran south southeast from the low into southern Iowa and central
Missouri. Dew points were in the 40s and 50s across the Great Lakes
with 60s and 70s from the Ohio Valley and points west of the
Mississippi.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 328 PM CDT Fri Jul 9 2021

The current areal coverage of the flash flood watch will remain
unchanged.

The confidence of heavy rainfall over the next 36 hours is medium to
high. Confidence is low regarding the placement of the heaviest
amounts.

The effective warm front remains well to the west and south of the
area. Elevated convection continues to develop north and east of the
warm front and is expected to continue through late afternoon and
early evening.

Based on trends in observations and the very short range models,
convection looks to remain isolated to scattered through sunset.

The overall severe risk is conditional. Shear and elevated
instability are present so a few severe storms may occur. Once
sunset occurs the primary risk will change to a heavy rain and flash
flooding.

The HRRR/RAP time lag trends indicate elevated convection will
develop and quickly expand in areal coverage in the 02z-08z time
frame as the LLJ strengthens and increases the overall forcing and
moisture across the area.

The area for heavier rainfall appears to have been shifted northward
slightly with the area south of a Marshalltown, IA to Pontiac, IL
line being favored. However most areas north of I-80 have been dry
and (outside of urban areas) should be able to handle any locally
heavy rainfall.

Areal coverage of the rain will reach a peak after midnight and
continue through just after sunrise when the LLJ is the strongest.

Saturday areal coverage of the rain will decrease during the morning
hours. An approaching upper low and attendant surface low will cause
an increase in areal coverage of the rain during the afternoon that
will continue through Saturday night.

Areas general south of I-80 have the best chances for rain with
lower chances north of I-80.

As for rainfall amounts there should be a general 1.5 to 3 inch
rainfall south of I-80 by sunrise Sunday. Warm rain processes will
dominate so higher than normal rainfall rates will be seen out of 35-
40 dbz radar returns. If storms repeat over the same area the
localized excessive rainfall amounts of around 5 inches are
possible. Most areas north of I-80 are expected to see rainfall
amounts of under an inch.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 328 PM CDT Fri Jul 9 2021

The overall forecast has a daily risk of rain and thunderstorms.
However there will be more dry hours than wet.

Sunday through Monday
Assessment...medium confidence

The upper low will slowly move into the area. The forcing from the
upper low and attendant surface low will allow showers and some
thunderstorms to persist or develop across the area. The risk of
rain will be the highest Sunday into Sunday night when the attendant
surface low is the strongest. During this time period the model
consensus has chance to likely pops with the highest pops generally
east of a Freeport, IL to Ottumwa, IA line.

By Monday the rain risk will be somewhat lower and starting to take
on a more diurnal cycle as the attendant surface low weakens. The
model consensus has the highest pops along and east of the
Mississippi.

Monday night through Tuesday night
Assessment...low to medium confidence

The upper low will continue to slowly spin and move east across the
area. Convection will become more diurnal with the highest pops in
the afternoon and evening with mainly dry conditions overnight and
during the morning.

The model consensus is attempting to show this with the higher pops
during the afternoon/evening. Pops are slight chance to chance pops.

Wednesday through Friday
Assessment...low to medium confidence

The upper low will slowly move east of the area during the second
half of the week but the models are indicating a front moving into
the area and stalling before washing out. There are disagreements
between the models on when the front will arrive but it appears the
Wednesday night into Thursday time period is favored.

The model consensus does show this with the highest pops Wednesday
night into Thursday. At the same time the model consensus continues
to show a diurnal cycle to the rain chances before and after the
frontal passage with the highest pops in the afternoon and evening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1230 PM CDT Fri Jul 9 2021

High based thunderstorms will begin to spread into eastern Iowa
this afternoon, from the northwest. Initially, these will be
showers, but by 20Z and after, thunderstorms are more likely.
There will be some patchy MVFR cigs around through this evening
outside of storms, but overnight, with increasing moisture and
widespread rain and thunder (especially southwest of MLI and BRL),
low cigs around 1000 to 1500 ft will be expected late tonight
through the morning and possibly longer, Saturday. Heavy rain is
certain with any storm, with gusty winds and large hail possible
in storms this evening, mainly southwest of MLI and BRL.

&&

.HYDROLOGY...
Issued at 152 PM CDT Fri Jul 9 2021

Another heavy rain event will occur over the next 48 hours with
the heaviest rainfall generally south of I-80. Tributary rivers
are expected to see rises that may be significant.

Unfortunately there are still questions regarding how the
predicted rainfall will play out. Storms will likely repeat over
parts of the area and result in excessive rainfall. A general
rainfall of 2 to 3 inches across the area is expected but amounts
up to 5 inches are possible where storms repeat.

A flood watch was issued for the La Moine river at Colmar and may
get upgraded to a warning depending upon how much rain falls in
the basin.

Other tributary rivers that will need to be watched are the Skunk
river in southeast Iowa and the Fox river from southeast Iowa into
northeast Missouri.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday morning for Des Moines-Henry
     IA-Jefferson-Lee-Van Buren.

IL...Flash Flood Watch through Saturday morning for Hancock-Henderson-
     McDonough-Warren.

MO...Flash Flood Watch through Saturday morning for Clark-Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...Ervin
HYDROLOGY...08
Hazardous weather outlook, Jul 9, 2:14 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
214 PM CDT Fri Jul 9 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
214 PM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Late this afternoon into the evening, thunderstorms are expected
to develop. Some of these storms are expected to be severe. The
Storm Prediction Center has an enhanced risk of severe storms
south of a Des Moines, Iowa to Springfield, Illinois line. A
slight risk of severe storms extends north to a Vinton, Iowa to
Peoria, Illinois line. The rest of the area has a marginal risk of
severe storms.

The primary severe risks are frequent lighting, damaging winds,
large hail, isolated tornadoes, and torrential rain. Flash
flooding will be possible, especially in southeast Iowa, west
central Illinois and far northeast Missouri.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Additional showers and thunderstorms are expected across the area
Saturday and Sunday. The primary threat with thunderstorms will be
heavy rainfall.

Chances for showers and thunderstorms will continue into early
next week. It is too early to determine any severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely. Rainfall amounts over 1 inch would
be helpful, even in the middle of the night. Please report any
hail and flash flooding you experience, even during the overnight
hours.

In the hours before

Special weather statement, Jul 9, 5:04 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
504 PM CDT Fri Jul 9 2021

IAC095-092230-
Iowa-
504 PM CDT Fri Jul 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IOWA COUNTY UNTIL 530
PM CDT...

At 503 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Ladora to near Millersburg. Movement was
east at 30 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Marengo, Williamsburg, Victor, Ladora, Parnell, Millersburg, Amana,
Conroy, Middle Amana, South Amana, Homestead, West Amana, Lake Iowa
Park, Upper South Amana, East Amana, Genoa Bluff, High Amana, Iowa
County Fairgrounds and Holbrook.

This includes Interstate 80 in Iowa between mile markers 207 and 228.

LAT...LON 4181 9230 4184 9184 4155 9183 4155 9214
      4173 9230
TIME...MOT...LOC 2203Z 270DEG 26KT 4175 9222 4161 9210

DC
Local storm report, Jul 9, 5:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             1 SW WILLIAMSBURG       41.66N 92.02W
07/09/2021  M0.70 INCH       IOWA               IA   TRAINED SPOTTER

            MODERATE RAIN AND DIME SIZED HAIL.

&&
Special weather statement, Jul 9, 5:34 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
534 PM CDT Fri Jul 9 2021

IAC011-113-092300-
Benton-Linn-
534 PM CDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BENTON AND WEST CENTRAL
LINN COUNTIES UNTIL 600 PM CDT...

At 533 PM CDT, a strong thunderstorm was located near Keystone, or 13
miles southwest of Vinton, moving southeast at 40 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Vinton, Atkins, Dysart, Palo, Shellsburg, Newhall, Van Horne,
Keystone, Garrison, Benton City Park, Pleasant Creek State Recreation
Area, Hoefle-Dulin Park and Benton County Fairgrounds.

LAT...LON 4219 9230 4216 9177 4190 9183 4201 9230
TIME...MOT...LOC 2233Z 300DEG 34KT 4207 9225

DC
Special weather statement, Jul 9, 5:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
559 PM CDT Fri Jul 9 2021

IAC011-031-057-087-095-101-103-105-107-111-113-115-139-177-183-
092330-
Van
Buren-Cedar-Keokuk-Benton-Washington-Muscatine-Jefferson-Linn-Henry-
Des Moines-Louisa-Johnson-Jones-Iowa-Lee-
559 PM CDT Fri Jul 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN VAN
BUREN...WESTERN CEDAR...EASTERN KEOKUK...BENTON...WASHINGTON...
WESTERN MUSCATINE...JEFFERSON...SOUTHERN LINN...HENRY...DES MOINES...
LOUISA...JOHNSON...SOUTHWESTERN JONES...IOWA AND NORTH CENTRAL LEE
COUNTIES UNTIL 630 PM CDT...

At 558 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Newhall to near Crawfordsville.
Movement was southeast at 45 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Cedar Rapids, Iowa City, Burlington, Muscatine, Fairfield, Mount
Pleasant, Washington, Vinton, Marengo, West Branch, Wapello, Columbus
Junction, Mechanicsville, Marion, Coralville, North Liberty,
Hiawatha, Mount Vernon, West Liberty and Robins.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 209 and 264.
 Interstate 380 between mile markers 1 and 29.

LAT...LON 4222 9230 4200 9118 4075 9111 4090 9209
      4217 9230
TIME...MOT...LOC 2258Z 303DEG 40KT 4195 9199 4122 9161

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:49 AM CDTFlash Flood WatchDVNDes Moines, Henry, Jefferson, Lee, Van Buren40 hr
Jul 9, 5:04 PM CDTSpecial Weather StatementDVNIowa26 min
Jul 9, 5:16 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Washington29 min
Jul 9, 5:34 PM CDTSpecial Weather StatementDVNBenton26 min
Jul 9, 6:07 PM CDTSevere Thunderstorm WarningDVNHenry, Washington23 min
Jul 9, 6:23 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Louisa37 min
Jul 9, 6:37 PM CDTSpecial Weather StatementDVNIowa23 min
Jul 9, 6:50 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry25 min
Jul 9, 8:58 AM CDTRiver Flood WatchDVNHancock, McDonough17 hr

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.